Embeda Overdose

Embeda Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576
Embeda is a combination drug that contains a unique formulation of morphine and naltrexone. Morphine is a powerful opioid pain medication, intended to be reserved for the treatment of severe pain. Naltrexone is an opioid antagonist, which can block the effects of opioids and reduce drug cravings. Naltrexone is often used as part of medication-assisted treatment programs for opioid addiction. The morphine in Embeda goes into the system of the patient in a controlled-release way, over a 24-hour period. The idea with Embeda is that it provides continuous pain relief, and it only has to be taken once every 24 hours or, in some cases, every 12 hours. Embeda isn’t supposed to be given for acute pain or short-term relief. Embeda contains naltrexone as a way to reduce the risk of misuse, which is so prevalent with opioid drugs. The naltrexone is Embeda shouldn’t be activated when someone uses the drug as prescribed. If someone tries to misuse Embeda by breaking the capsule in any way, the naltrexone would then become effective. Along with blocking the euphoric effects of the morphine, naltrexone can cause immediate, sudden withdrawal symptoms in someone who’s opioid-dependent.

Certain people aren’t ideal candidates for Embeda. People with previous substance misuse problems may not be prescribed Embeda for example. Even though Embeda is designed to lower the risk of opioid misuse, that risk doesn’t disappear altogether. Someone who has a history of certain health conditions might not be prescribed Embeda either. This can include a history of seizures, liver, kidney or thyroid problems, or head injuries. When people are prescribed Embeda, they’re warned against using alcohol, and they should speak to their physician about any other medicines they use, including over-the-counter drugs, vitamins and supplements.

Embeda Overdose
Morphine is a very potent opioid, and despite the naltrexone component, it is possible to overdose on Embeda as a result. Anytime someone uses an opioid drug, they should be aware of the risk of an overdose. When someone uses Embeda, even exactly as prescribed, it slows down the central nervous system. The morphine binds to opioid receptors, changing how pain signals are sent and sensed. That’s what leads to the central nervous system slowdown. In some people, that CNS slowdown can cause respiratory depression, which can lead to an overdose or death. The risk of overdosing on Embeda is higher if people:

  • Have no previous experience using opioids (this includes children, so Embeda should be safely stored)
  • Take a larger dose or take Embeda more often than prescribed
  • Use Embeda in any way other than what’s prescribed, including crushing it, breaking it, chewing it, snorting it or injecting it
  • Use Embeda with alcohol
  • Mix Embeda with other central nervous system depressants, such as benzodiazepines or prescription sleep aids
  • If someone stopped using opioids and then reuses Embeda, they are at a higher risk of overdosing because of a decrease intolerance
All opioids carry the risk of an overdose, and it’s an increasingly problematic issue in the U.S. It’s estimated that 115 people die in the U.S. every day on average from opioid overdoses. With some powerful opioids, the difference between a therapeutic or safe dose and one that can cause an overdose can be minuscule. Some of the signs and symptoms of an Embeda overdose can include:

  • Slow, shallow or labored breathing
  • Agitation
  • Changes in mood or behavior
  • Confusion
  • Extreme drowsiness
  • Problems urinating
  • Fainting
  • A bluish tint to lips or fingernails
  • Clammy skin
  • Pinpoint pupils
  • Coordination problems
  • Vomiting
  • Seizures
  • Loss of coordination
  • Blurry vision
  • Slow heartbeat
  • Limp muscles
  • Nodding off
  • Loss of consciousness
  • Gurgling or snoring sounds

If someone is believed to be overdosing on Embeda, it’s essential to seek emergency medical care. Since morphine is an opioid, the overdose symptoms and respiratory depression may be able to be reversed with the use of Narcan, but it has to happen quickly. If someone doesn’t receive treatment for a morphine overdose, they can suffer brain damage, go into a coma or die. Even with treatment, these outcomes are possible. Even if someone overdoses on Embeda and Narcan is administered right away, they still need medical care to assess and mitigate the damage that could have been done from the lack of oxygen during the overdose.

Stop Embeda addiction by taking the first step. Contact The Recovery Village to learn about addiction treatment options available for you, or your loved one.

Have more questions about Embeda abuse?
Embeda Overdose
How Would You Rate This Page?